Do antidepressants cause memory loss?
I'm 29 years old and I am taking medication for depression and anxiety issues. I've been on the same medication for about 8 months, and I've noticed that my memory is increasingly bad. Is memory loss ever a side effect of antidepressants, or is this another problem?
Antidepressants are a very effective medication for both depression and anxiety but unfortunately they do cause some bothersome side effects in some people, including loss of libido, weight loss or gain, nausea, insomnia, fatigue, and, yes, also memory loss. There are different classes of antidepressants each of which has a different side effect profile. Usually in those that suffer from memory loss it is short term memory that is affected or you may notice difficulty focusing and processing information. The degree to which this effects people taking these medications varies greatly. Sometimes it is dose related, meaning that adjusting your dose up or down might help, or it might be beneficial to try a different antidepressant if the memory loss is starting to negatively effect your life and work. However, if the memory loss is mild and tolerable and you have otherwise had great improvement of your depression and anxiety symptoms then it probably makes sense to stick with your prescribed medication. As always, it is very important to discuss this and all side effects with your psychiatrist or primary care doctor who is knowledgeable about your past medical history and general health to determine the best plan for your care.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.